Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 21, 1997, 1:30 PM MDT for Cassia County, Idaho. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1997, 1:30 PM MDT (19:30 UTC)
- Expired
- May 21, 1997, 2:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Cassia County, ID
The radar
The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 1:50 PM MDT | Hail 1.75 | Idahome, ID | |
| May 21, 2:00 PM MDT | Hail 0.75 | Heglar, ID | The hail lasted 30 minutes with two inches of accumulation. This was the most hail the weather spotter had seen in 25 years. |
| May 21, 2:00 PM MDT | Hail 1 | Heglar, ID |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 7.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPIH 211932 SVRPIH IDC031-212015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 130 PM MDT WED MAY 21 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...NORTHEAST CASSIA COUNTY AT 130 PM DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM IN NORTHEAST CASSIA COUNTY ABOUT 11 MILES EAST OF ALBION OR ALONG INTERSTATE 84 IMMEDIATELY SOUTHEAST OF THE COTTREL PORT OF ENTRY. THIS STORM IS MOVING NORTHEAST AT 15 MPH AND WILL PRODUCE HEAVY RAIN... FREQUENT LIGHTNING...STRONG GUSTY WINDS AND DIME TO NICKEL SIZE HAIL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:53 AM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 21, 8:53 AM MDT, 4 hours 37 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 850 AM MDT WED MAY 21 1997 RETROGRESSION IN REX BLOCK VCNTY 150W TO 160W WITH AN EXTENSION OF CLOSED UPPER TROF NEAR VANCOUVER ISLE IN SHORT-TERM. LOW-LEVEL THETA- E/MOISTURE AXIS ALONG EAST ID THIS MORNING/AFTERNOON SHIFTING SLOWLY EAST ON THU. 12Z SOUNDING ANALYSIS HAS B+~1000 J/KG AND AS PER 03Z MESO-ETA PROGS...BEST CONVECTIVE POTENTIAL TOWARD SLC TODAY AND DIURNAL CONVECTION/CHC POPS SKEWED IN INCREASING MAGNITUDE TOWARD ZONES 22/23. PIECE OF UPPER TROF OFFSHORE EJECTS PVA SE OF AREA ON THU WITH SHALLOWER MOISTURE AND CONCUR WITH INVERTED-V AIRMASS TYPE CONVECTION/GUSTY WINDS FOR THU. NO UPDATES TO ZODNES. TA IDA BB 074/040 073/039 074 04212 PIH BB 076/043 075/042 076 04212
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:03 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 27 min |
| May 21, 2:15 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Power | 30 min |
| May 21, 2:23 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 37 min |
| May 21, 2:46 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Caribou | 29 min |
| May 21, 3:05 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham | 40 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.